Is depression a major sympton of Lupus

I am sat here with tears streaming down my face, feel so low at the moment. I don't even want to speak to anyone at the moment and every little thing at work and home really irritates me. to top it all my face is a lovely glowing red andf everywhere aches. My head has for about 4 weeks now, since I started on hydroxy. I am hoping it is part of the Lupus and not something else that is wrong with me.

17 Replies

  • You poor thing.

    Yes - lupus can cause depression but whether it is the actual disease or the fact of being ill and all its limitations is a moot point I think. I don't know what to suggest to help you feel better. I had headaches for ages which I didn't put down to Hydroxychloroquine but they might have been. They've gone now though, more or less.

    I hate it when I feel sorry for myself - always try to think of something to do to make myself feel better.... what do you most enjoy? And have you got the energy to do it? Just a little bit of something nice might help you feel a bit more normal.

  • So sorry you are so down. ...I know that when I feel this way, the amazing people on here help pick me up. ....try not to be on your own, sending you hugs... Uzi..xx

  • thanks for your kind thoughts! xx

  • So sorry to hear you are struggling so much, it is a horrible illness and the effects on your life so long reaching, but don't lose hope, things can and will improve over time, its a process we all go through where we adjust to all of the limitations that have been put upon us, you will get to a point where you can identify triggers for how you are feeling etc, but for now, don't beat yourself up.. That will only compound the problem.

    I agree with Maggie that sometimes its best just to chose the things we love doing and take ourselves off for a while. I personally live by the coast so I head down to the beach and just take in the peace and quiet, some may shop (I personally don't have the energy for that lol)..

    Every one of us develops our own coping mechanisms, but it takes time.

    Keep smiling :) x

  • Aww sorry your feeling so sad it's quiet normal to feel like this from time to time. I wish I could give you a hug. If the headaches continue talk to your dr sometimes it can be a side effect of the meds, sometimes it can be the stress of dealing with this illness. It's a tough illness to have to bare. I do hope you'll feel better soon. xx

  • Yes. Lupus can cause inflammation of the brain as in the rest of the body. The brain has limited ways in which to respond .... typically with chronic organic depression. Brain chemistry can be changed permanently in some cases but controlled fairly effectively with medication. This is quite different from the reactive depression of which others on this thread have spoken. I would talk frankly with your GP in the first instance should you fail to regain your mojo after a reasonable period of time. I wish you better soon x

  • Hi, also sending you a hug and think that the comments above encompass what I would say too. As well as all the information above though it might also be good to keep a note of how you are feeling now and the date. Lupus seems to have a reoccurring nature and aches/pains/symptoms do return and then disappear again. If you keep a journal/diary then this can be discussed with your rheumy/GP as you may be able to identify triggers. For example, with me I know I get depression just before a flare up of symptoms and this comes with the tiredness then the aches. This helps me to think I have to slow things down a bit and try and deal with what my body is telling me. I also think, if in doubt, check it out with your GP so they can either treat you or offer reassurance. Take care x

  • Go Now to your Doctor and explain to him what you have said to us,even if you have to print this out and give to Doctor no one should suffer like this it could be a reaction to the Meds.go one do it now call your Doctor.

    Take Care

    Jan x

  • I am very depressed my rheumy wants me on antidepression tablets as I caused a riot afrer having to wait 3 hours in a long queue to see her. oh well which is the best one citalapran makes me have dodgy visions

  • I'd opt for a tri-cyclic anti-depressant rather than an SSRI Tintin. I've not spoken to anyone with lupus who's depression has been dealt with well by the latter although there may of course be people in this forum who would beg to differ. In most cases, lupies I know personally have felt very much worse on SSRIs. Tri-cyclics have been around since the 1950s, much more is known about their long term use, therefore a safer option IMHO, especially for long-term treatment. An added bonus is tri-cyclics also have pain relieving properties - SSRIs don't. I've been taking Dothiepin for 27 years now with no side effects save a tendency to weight gain and it keeps me pretty stable. See also:

  • I have depression which i can't explain to any one. I have days when i don't want to talk to anyone, see anyone or even pick up the phone when it rings..I get headaches and snap at people when i do eventually see anyone. I think i may of even lost a few friends because of my moods. i live on my own,have no family i can talk to. sometimes i am suspicious of people wondering what they want. Then i get defensive against them and get sarcastic towards them. I have seen a psychiatrist but felt she used me as a pet project. I am sorry you feel this way. It is not a good way to feel. Take care.

  • sandwhiches just described me,although I do have a hubby and children. I do my best to stay positive but I relieve my inner pain by having a good cry in the bath; no one knows or can see so I don't upset them. ive been offered anit depressants but never taken them as im warey of putting meds in my knackered body.

    im sending you a hug though,we all understand how youre feeling x

  • thank you tigerlilly I think that's what my rheumy will prescribe through my gp hope it works for me

  • thanks for all your kind thoughts - feel a bit better today(not had a weep yet) Bit of sunshine was nice to see also.

  • Sandwiches has just described me. Most of the time when I cry I hide from my children. When very low that's when I take the anti depressants. I was diagnosed with Major depressive Disorder related to SLE and find it hard to cope with my mood. I am a very cheerful person but when I am in one of the episodes I tend to be quiet and pretend to be busy doing something out of sight of everyone. Try to focus on the things you like doing and try to talk to one of your friends about how you feel. Keep on keeping on and don't lose hope. I have noticed that when in this mood, I drive away the people I love most so I have learnt to adjust and make sure they know exactly what I am going through. Just know you are it alone. BIG HUG to YOU!!! X

  • Depression is a common symptom f lupus, although of course people who don't have lupus get depressed too.

  • When you receive a diagnosis of an incurable illness, when you are totally exhausted all the time, when you are in pain all over it is normal and appropriate to be depressed.

    When you are under the grip of lupus, you are in the process of grieving. You are grieving for your lost identity. You can't do what you did and you can't be who you were in relation to others. You have moved from the land of the healthy to the land of the permanently sick. You don't know the culture of chronic illness.

    That said, you are going through the stages of grieving for your lost self even though you are still here. Depression is part of those stages.

    The only way to get over this is to go through it, express the emotions, and create a new normal and a new life for yourself. A good way to process this is by journaling first thing in the morning.

    Instead of lamenting about what you cannot do, each day make a list of what you accomplished: woke up, made coffee, showered, dressed, checked email, got dressed, etc. Concentrate on what you do instead of what you cannot do. That is your start.

You may also like...